On the Solvability of a Class of Second Order Degenerate Operators

  • Serena Federico
  • Alberto ParmeggianiEmail author
Part of the Applied and Numerical Harmonic Analysis book series (ANHA)


In this paper we will be concerned with the problem of solvability of second order degenerate operators that are not of principal type. We will describe some recent results we have obtained about local solvability in the Sobolev spaces of a class of degenerate operators which is an elaboration of the class considered by Colombini-Cordaro-Pernazza (in turn, an elaboration of the adjoint of the Kannai operator).


Local solvability A priori estimates Degenerate second order operators 

2010 Mathematics Subject Classification

Primary 35A01; Secondary 35B45 35A30 


  1. 1.
    T. Akamatsu. Hypoellipticity of a second order operator with a principal symbol changing sign across a smooth hypersurface. J. Math. Soc. Japan58 (2006), 1037–1077.MathSciNetCrossRefGoogle Scholar
  2. 2.
    R. Beals, C.. Fefferman. On hypoellipticity of second order operators. Comm. Partial Differential Equations1 (1976), 73–85.MathSciNetCrossRefGoogle Scholar
  3. 3.
    S. Berhanu, P. Cordaro, J. Hounie. An introduction to involutive structures. New Mathematical Monographs, 6. Cambridge University Press, Cambridge, 2008. xii+392 pp.Google Scholar
  4. 4.
    F. Colombini, P. Cordaro, L. Pernazza. Local solvability for a class of evolution equations. J. Funct. Anal.258 (2010), 3469–3491.MathSciNetCrossRefGoogle Scholar
  5. 5.
    N. Dencker. Solvability and limit bicharacteristics. J. Pseudo-Differ. Oper. Appl.7 (2016), no. 3, 295–320, doi:
  6. 6.
    N. Dencker. Operators of subprincipal type. Anal. PDE10 (2017), no. 2, 323–350, doi:
  7. 7.
    J. J. Duistermaat, L. Hörmander. Fourier integral operators, II. Acta Math.128 (1972), 184–269.MathSciNetCrossRefGoogle Scholar
  8. 8.
    S. Federico. A model of solvable second order PDE with non smooth coefficients. Journal of Mathematical Analysis and Applications440 (2016), no. 2, 661–676, doi:
  9. 9.
    S. Federico. Local Solvability of a Class of Degenerate Second Order Operators. Ph.D. Thesis, University of Bologna (2017)Google Scholar
  10. 10.
    S. Federico. Sufficient conditions for local solvability of some degenerate pdo with complex subprincipal symbol To appear in Journal of Pseudo-Differential Operators and Applications (2018), doi:
  11. 11.
    S. Federico, A. Parmeggiani. Local solvability of a class of degenerate second order operators. Comm. Partial Differential Equations41 (2016), no. 3, 484–514, doi:
  12. 12.
    S. Federico, A. Parmeggiani. Local solvability of a class of degenerate second order operators. Comm. Partial Differential Equations43 (2018), no. 10, 1485–1501, doi:
  13. 13.
    B. Helffer. Construction de paramétrixes pour des opérateurs pseudodifférentiels caractéristiques sur la réunion de deux cônes lisses. Bull. Soc. Math. France Suppl. Mém. No. 51–52 (1977), 63–123.Google Scholar
  14. 14.
    L. Hörmander. Propagation of singularities and semiglobal existence theorems for (pseudo)differential operators of principal type. Ann. of Math.108 (1978), 569–609.MathSciNetCrossRefGoogle Scholar
  15. 15.
    L. Hörmander. The Analysis of Linear Partial Differential Operators. III. Pseudodifferential Operators. Grundlehren der Mathematischen Wissenschaften 274. Springer-Verlag, Berlin, 1985. viii+525 pp.Google Scholar
  16. 16.
    L. Hörmander. The analysis of linear partial differential operators. IV. Fourier integral operators. Grundlehren der Mathematischen Wissenschaften, 275. Springer-Verlag, Berlin, 1985. vii+352 pp.Google Scholar
  17. 17.
    L. Hörmander. Unpublished manuscripts-from 1951 to 2007. Springer, Cham, 2018. x+357 pp.Google Scholar
  18. 18.
    Y. Kannai, An unsolvable hypoelliptic differential operator. Israel J. Math.9 (1971), 306–315.MathSciNetCrossRefGoogle Scholar
  19. 19.
    J. J. Kohn. Loss of derivatives. From Fourier analysis and number theory to radon transforms and geometry, 353–369, Dev. Math., 28, Springer, New York, 2013.Google Scholar
  20. 20.
    N. Lerner. When is a pseudo-differential equation solvable? Ann. Inst. Fourier50 (2000), 443–460.MathSciNetCrossRefGoogle Scholar
  21. 21.
    N. Lerner. Metrics on the phase space and non-selfadjoint pseudo-differential operators, Pseudo-Differential Operators. Theory and Applications, 3. Birkhäuser Verlag, Basel, 2010. xii+397 pp.Google Scholar
  22. 22.
    G. A. Mendoza. A necessary condition for solvability for a class of operators with involutive double characteristics. In Microlocal analysis (Boulder, Colo., 1983), 193–197, Contemp. Math., 27, Amer. Math. Soc., Providence, RI, 1984.Google Scholar
  23. 23.
    G. A. Mendoza, G. A. Uhlmann. A necessary condition for local solvability for a class of operators with double characteristics. J. Funct. Anal.52 (1983), 252–256.MathSciNetCrossRefGoogle Scholar
  24. 24.
    D. Müller. Local solvability of linear differential operators with double characteristics. II. Sufficient conditions for left-invariant differential operators of order two on the Heisenberg group. J. Reine Angew. Math.607 (2007), 1–46Google Scholar
  25. 25.
    D. Müller. Local solvability of linear differential operators with double characteristics. I. Necessary conditions. Math. Ann.340 (2008), 23–75Google Scholar
  26. 26.
    D. Müller, F. Ricci. Solvability for a class of doubly characteristic differential operators on 2-step nilpotent groups. Ann. of Math.143 (1996), 1–49.MathSciNetCrossRefGoogle Scholar
  27. 27.
    D. Müller, F. Ricci. Solvability for a class of non-homogeneous differential operators on two-step nilpotent groups. Math. Ann.304 (1996), 517–547.MathSciNetCrossRefGoogle Scholar
  28. 28.
    C. Parenti, A. Parmeggiani. On the Solvability of a Class of ψdos with Multiple Characteristics. Int. Math. Res. Not. IMRN Vol. 2014, issue 14 (2014), 3790–3817, doi:
  29. 29.
    A. Parmeggiani. On the solvability of certain degenerate partial differential operators. In Shocks, Singularities and Oscillations in Nonlinear Optics and Fluid Mechanics. F. Colombini-D. Del Santo-D. Lannes Editors. Springer INdAM Series, Vol. 17, Springer International Publishing (2017), 151–179, doi:
  30. 30.
    C. Parenti, L. Rodino. Parametrices for a class of pseudodifferential operators. I, II. Ann. Mat. Pura Appl.125 (1980), 221–254, 255–278.Google Scholar
  31. 31.
    M. Peloso, F. Ricci. Analysis of the Kohn Laplacian on quadratic CR manifolds. J. Funct. Anal.203 (2003), 321–355.MathSciNetCrossRefGoogle Scholar
  32. 32.
    P. Popivanov. Local solvability of pseudodifferential operators with double characteristics. Math. USSR. Sb.29 (1076), 193–216.Google Scholar
  33. 33.
    F. Treves. On a question of Louis Nirenberg. Math. Res. Lett.10 (2003), 729–735.MathSciNetCrossRefGoogle Scholar
  34. 34.
    F. Treves. On the solvability and hypoellipticity of complex vector fields. Geometric analysis of several complex variables and related topics, 173–196, Contemp. Math., 550, Amer. Math. Soc., Providence, RI, 2011.Google Scholar
  35. 35.
    C. Zuily. Sur l’hypoellipticité des opérateurs différentiels du second ordre à coefficients réels. J. Math. Pures Appl. (9)55 (1976), 99–129.MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of GhentGhentBelgium

Personalised recommendations